Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Plaquenil - Possible eye-side effects

Discussion in 'General Treatment' started by ECAsson, Sep 15, 2017.

  1. ECAsson

    ECAsson

    Messages:
    36
    Likes:
    37
    Sweden
    So I've started Plaquenil 200 mg for a little less than a week ago.
    Sore throat improved, cystitis/prostatitis/urethritis almost disappeared, brain fog improved.

    However, I am experiencing blurred vision. Plaquenil is redflagged for its retinopathy side-effect, but I am reading that this is to fear after years of therapy.

    Should I be worried? I'm a 1.90 m and 75 kg guy, and the dosage is rather low.
     
  2. Hip

    Hip Senior Member

    Messages:
    9,095
    Likes:
    13,852
    I found this post:
    It says here that:
    And here it says:
    So according to that website, blurred vision is considered a serious side effect.
     
    MEMum likes this.
  3. ECAsson

    ECAsson

    Messages:
    36
    Likes:
    37
    Sweden
    adamslamb said:
    Two weeks ago I became 80% or more blind because of the Plaquenil. I am 62 and had a complete opthamology exame the first week in June. I was blind in one day on July 24th, same year. No advance warning at all....I just lost my sight in one day. I understand it is irreversible. Although I have read that this only happens to be 3 to 4 % of users, I am now one of those. Do not take Plaquenil or Hydroxychloroquine unless you accept the danger associated with it. It was all going so well because it alleviates pain, but at this price, I would not have done it again. Find something else.

    I saw that message. However, he didn't state for how long he's been on the medication, which is a very important aspect. Moreover, that account was created especially to reply to that post, there's only one comment/message he wrote ever since (2010). Not so sure if his intention was bashing the medicine or actually creating the account to inform about his unlucky experience. Either way, it's certain he didn't post ever since, he didn't reply to the subsequence questions.

    Upon reading what you posted, I think my problem would rather be classified as ''seeing hallos around lights'', the slight blurred vision is most likely a result of that.

    I will take a break for a couple of days from it. Pity, I felt it was working. Finally something that was working...
     
  4. Hip

    Hip Senior Member

    Messages:
    9,095
    Likes:
    13,852
    ''Seeing hallos around lights' is still classed as a serious side effect, so I presume it might an indication of serious possible consequences, even though the symptom itself appears fairly trivial. If it were me, I'd check with my doctor.

    Blurred vision though is a common symptom of ME/CFS, and in fact I alway see starburst patterns around all bright lights, especially at night. However, if you did not have blurred vision before, and it appeared after taking hydroxychloroquine, then perhaps that is a cause for concern.
     
  5. Mindy Kitei

    Mindy Kitei

    Messages:
    73
    Likes:
    81
    Given your ultra low dose, especially considering your height and weight, and incredibly brief length of time you’ve been on Plaquenil, I believe the chance of it being retinopathy is extraordinarily unlikely—though of course you should visit your ophthalmologist as soon as possible for an exam and perhaps a visual field test to confirm. Blurring of vision with Plaquenil can be due to a disturbance of accommodation, which is reversible with stopping the drug or lowering the dose, but considering your low dose that too would be unlikely.

    What seems to me more likely is corneal edema, which is relatively common, can occur quickly on Plaquenil and can cause haloes, blurring of vision and sensitivity to light. Corneal edema can go away on its own, and resolves in any event when you discontinue the drug. That said, anything is possible, but in my layperson’s view, it's unlikely that you have retinopathy. Those most at risk are women on Tamoxifen (probably because Tamoxifen itself can damage the retina), as well as people with kidney disease, and those on higher doses of Plaquenil for several years.

    If your eyes check out OK but you can't handle the haloes, I've read some people do well with Plaquenil a few days a week, as it has a half-life of 30 to 50 days.
     
    Last edited: Sep 16, 2017
    ECAsson and Hanna like this.
  6. ECAsson

    ECAsson

    Messages:
    36
    Likes:
    37
    Sweden
    5 days since my last pill and my visual problems aren't improving, on the contrary.
    I think it was not related to Plaquenil at all. I am taking many supplements (SIBO, Candida) that lower glucose levels. I am also dizzy, so most likely it's related to low blood sugar-levels and low blood pressure.

    Or may simply be herx :)
     
    Last edited: Sep 20, 2017
    Hip likes this.
  7. ECAsson

    ECAsson

    Messages:
    36
    Likes:
    37
    Sweden
    Update. So my vision had become normal shortly after writing the last post.


    Started Plaquenil again. Big improvement again, but the blurred, hallowish vision returned.

    I don't know what to do. During my last post I was sure it was not Plaquenil, now doubting again. What to do?!
     
  8. hinterland

    hinterland

    Messages:
    31
    Likes:
    91
    Sorry pal, sounds like you’re going to have to stop the Plaquenil again, and reassess.
     
  9. Countrygirl

    Countrygirl I'm with Cheesus

    Messages:
    2,841
    Likes:
    14,499
    UK
    I was given hydroxychloroquine for a horrible and destructive autoimmune disease I have developed over recent years. I also hoped it would help with the ME.

    However, my optician was most unhappy about it, and his reaction made me realise that it was not worth risking my sight (I already have severe myopia and two cataracts and suspected glaucoma) for so little benefit from the drug. He told me two years on it was enough and not to further risk my vision. Did I read that the risk of blindness with hydroxychloroquine was 20%? Never worth it.
     
  10. wastwater

    wastwater Senior Member

    Messages:
    914
    Likes:
    617
    uk
    I take eye drops to reduce eye pressure if I see halos around lights it means my pressures are up and need to take my drops more regular so it maybe raised eye pressure
    I would see a doctor and eye doctor
     
    Last edited: Oct 15, 2017 at 12:54 PM

See more popular forum discussions.

Share This Page